January 17, 2014 at 10:24 am #15943digitaldreamsParticipant
First post here and I want to thank everyone for the great advice so far!! Gout is no joke as I have learned this last year…
I was confirmed to have gout by my rheumatologist a few months back (he found the crystals in my joints) and started Allopurinol 300mg daily about a week ago. Basically tried for a diet approach first and it didn’t work for me. Levels of Uric Acid were most recently tested at: over 9 mg/dL.
So yesterday (7th day of starting Allopurinol) I woke up and felt somewhat sick and extremely thirsty. Now as the day progressed I felt that something might be off. Maybe I was just sick but not sure. I felt much different then usual so that is why I’m worried. Basically a very metallic and toxic feeling.
48hrs ago noticed a mouth ulcer that seemed to come out of nowhere.
last 24hrs feel nauseous and have cold and hot spells. General soreness all over my body and a pretty good headache. Feel light headed and kind of out of it as well. It is like being Sick stomach wise but with a medium to heavy off feeling at times in my head. No rash anywhere on my body but again something feels wrong. I just checked my temp and no fever. 98.6. Strange sensation in my ears like my hearing was coming in and out and again just an odd off balance feeling.
So I just asked my doctor this question:
“Should I keep taking the allopurinol as I take it at nighttime? Maybe I am just sick but thought you should know. I did have a couple drinks yesterday so maybe I’ll stop doing that for the next few weeks or so.”
Hold the allopurinol for 2 weeks. By then, your symptoms should be better. In 2 weeks, if you develop recurrent symptoms with restarting allopurinol, then allopurinol may be causing side effects.
What are your thoughts? So I didn’t take my dose yesterday (last night) and woke up feeling much better today. I would say 95% better. Is it possible I was just sick and this is not Allopurinol side effects? I’m really bummed out if these are side effects as I have gout and a tofus in my ankle I want to prevent from getting bigger…. frustrated…
Thanks so much to anyone who could provide some insight.January 18, 2014 at 10:42 pm #15964
I believe your doctor is very sensible. You have approached him with a medical problem, and he has given you very sound advice.
The next step, if allopurinol proves to be the culprit, is to switch to febuxostat (Uloric, Adenuric, and various other brand names depending where you live). With any uric acid lowering drugs, you should get blood tests for kidney function and liver function when you get uric acid tested.January 20, 2014 at 2:15 pm #15991digitaldreamsParticipant
I’m really thinking to talk to my doc about going down in dose when I start Allopurinol back up. The side effects or whatever I experienced freaked me out too much. I’m thinking down to 150mg or so as I found some information talking about dosing and ones Estimated Glomerular Filtration Rate (eGFR). Mine is 150 which is very high (high being good) so wouldn’t think I could have any Renal issues but who knows.
I’m only 35 and taking allopurinol for the next 40+ years isn’t that appealing to me. Neither is getting another Gout attack so I want to get this right. I live in the US so I can pick my doctor and specialist and if this Doctor is going to answer my specific health concerns with one liners then I might need to find another that has time to dedicate towards my concerns.. Just my .02 cents..
Thanks for the reply.January 23, 2014 at 2:00 am #16008
If your doctor has any sense, he’ll tell you that allopurinol dose has to be set according to your individual situation. That means getting uric acid to a safe level (5mg/dL) but there are also other individual factors that come into play. It is recommended by rheumatologists to consider 6mg/dL as the absolute maximum if confounding factors (i.e. your nausea) prevent the best target.
They don’t explain that particularly well in my experience. It’s all about risk management. If you settle for 6, you should be ok if you stay warm. Prolonged exposure to low temperature can even make 5 unsafe, so at 6 you have to be especially careful. Shouldn’t be a major issue at 35, but as you get older, it’s harder to maintain body temperature in the hands and feet.
I used to have the same cloudy vision about taking allopurinol every day. Even when I learned that without it, I’d probably be crippled in my 70s. Even when I put my daily specs on that I’ve worn since a child, my allopurinol vision didn’t clear. It took a rather big bang on the head to bring me to my senses. I wish I’d started allopurinol at 35. I know my joints would be in a better state these 20 years later. Do you want to spend retirement on the dance floor or in a wheelchair?
Final point: the nausea might be a temporary thing. I’m half-sure that doctors can prescribe something for that. Please ask your doctor, and let us know what he says. Other people have complained about the nausea issue, so it would be helpful.August 8, 2014 at 1:56 am #16609
Be very careful about jumping to conclusions with side effects. This applies to any long term treatment – not just allopurinol.
It is part of the human condition to draw connections. Associating cause and effect is a wonderful evolutionary advantage, but it has it’s drawbacks. It is very common to jump to false conclusions.
The only way to test if an event is really a side effect is to repeat it. Mathematical geniuses have told me that you have to repeat at least 50 times to rule out coincidence. 50 repeats sounds like a lot if the side effects are bad. On the other hand – 11 incident is just too little data to make a judgment.
It might be different if your skin was falling off, or you couldn’t breathe. But have you never had sickness and diarrhea before? Is there not just a chance that it could be something totally unrelated to the allopurinol.
I’m very disappointed that your doctor said to cut back, rather than waiting a few more days. I would certainly have tried takinging allopurinol with food and drinking plenty of fluids before blaming the dose increase.
Please consider going back to 200 so you can tame the beast for good.
- You must be logged in to reply to this topic.